Women’s and Men’s Health, Infectious Disease, and Hematologic Disorders
As an advanced practice nurse, you will likely experience patient encounters with complex comorbidities. For example, consider a female patient who is pregnant who also presents with hypertension, diabetes, and has a recent tuberculosis infection. How might the underlying pathophysiology of these conditions affect the pharmacotherapeutics you might recommend to help address your patient’s health needs? What education strategies might you recommend for ensuring positive patient health outcomes?
For this Discussion, you will be assigned a patient case study and will consider how to address the patient’s current drug therapy plans. You will then suggest recommendations on how to revise these drug therapy plans to ensure effective, safe, and quality patient care for positive patient health outcomes.
Be sure to review the Learning Resources before completing this activity.
Click the weekly resources link to access the resources.
- Review the Resources for this module and reflect on the different health needs and body systems presented.
- Your Instructor will assign you a complex case study to focus on for this Discussion.
- Links to an external site.
- Consider how you will practice critical decision making for prescribing appropriate drugs and treatment to address the complex patient health needs in the patient case study you selected.
CASE STUDY 2
A 66-year-old, 70-kg woman with a history of MI, HTN, hyperlipidemia, and diabetes
mellitus presents with sudden-onset diaphoresis, nausea, vomiting, and dyspnea,
followed by a bandlike upper chest pain (8/10) radiating to her left arm.
She had felt well until 1 month ago, when she noticed her typical angina was occurring
with less exertion.
Electrocardiography showed ST-segment depression in leads II, III, and aVF and
hyperdynamic T waves and positive cardiac enzymes. BP = 150/90 mm Hg, and all labs
are normal; SCr =1.2 mg/dL. Home medications are aspirin 81 mg/day, simvastatin 40
mg every night, metoprolol 50 mg twice daily, and metformin 1 g twice daily.
This 66-year-old, 70-kg woman with a history of MI, HTN, hyperlipidemia, and diabetes mellitus presents with sudden-onset diaphoresis, nausea, vomiting, dyspnea, and a bandlike upper chest pain radiating to her left arm. She has had a recent decrease in her typical angina with less exertion. Her BP is 150/90 mm Hg, SCr is 1.2 mg/dL, and all labs are normal. Her home medications include aspirin 81 mg/day, simvastatin 40 mg every night, metoprolol 50 mg twice daily, and metformin 1 g twice daily. The patient needs to be assessed for acute coronary syndrome and further management of her hypertension, hyperlipidemia, and diabetes mellitus. Her cardiovascular risk factors need to be addressed, and her medications need to be reviewed. Additionally, she needs to be counseled on lifestyle changes, such as engaging in regular physical activity and improving her diet to reduce her risk of recurrent cardiovascular events.
I recommend a comprehensive treatment regimen for this patient that includes pharmacotherapeutics, lifestyle adjustments, and monitoring. Specifically, I suggest the patient continue taking aspirin 81 mg/day to reduce the risk of venous thromboembolism (Diep & Garcia, 2020). In addition, I recommend that the patient take simvastatin 40 mg every night to reduce her LDL-cholesterol levels and improve her statin treatment strategies (Morieri et al., 2021). Additionally, I would increase her metoprolol dosage to 50 mg twice daily to reduce her angina symptoms and manage her hypertension (Manolis et al., 2019). Finally, I recommend that
has been added to your cart!
have been added to your cart!